Pennsylvania, 2003

Damaging Wind in Pennsylvania, April 5, 2003

April 5, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 4, 5:35 PM EST, 9 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 5:35 PM EST, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EST FRI APR 4 2003

UPDATE INCLUDED MENTION OF HIGHER GUSTS NEAR STORMS TONIGHT. THE
REST OF THE EVENING VERSION UNCHANGED.

FOR THE EVENING FORECAST VERSION, BLENDED PREVIOUS IDEAS WITH LATEST
ETA AND GFS RUNS, THAT CONTINUED TO SHOW MIDWEST COLD FRONT MOVING
THROUGH SATURDAY MORNING. LATEST RADAR DATA SHOWS SEVERAL BANDS OF
SHOWERS AND THUNDERSTORMS PRECEDING THE FRONTAL PASSAGE. ETA
SOUNDINGS SHOW DEEP BUT SLIGHT INSTABILITY DURING THIS PERIOD.

NEXT PRECIPITATION OPPORTUNITY COMES LATE SUNDAY NIGHT INTO TUESDAY,
WITH A DEEP LOW PRESSURE SYSTEM COMING OUT OF THE SOUTHERN PLAINS.
TEMPERATURES EARLY MONDAY ARE ALMOST COLD ENOUGH FOR SNOW, BUT PER
COLLABORATION WITH CTP, ONLY MENTIONED A CHANCE OF SNOW WITH THE
RAIN ACROSS THE NORTH, ALBEIT THERE CAN BE FLAKES ON THE WESTERN
SLOPES OF ALLEGHENY RIDGES.

REST OF THE PERIOD APPEARS DRY. NEXT WEEKS TEMPERATURES SHOULD BE
NEAR OR SLIGHTLY ABOVE NORMAL PER THE CONTINUATION OF UPPER LEVEL
ZONAL FLOW. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 4, 5:04 AM EST, 21 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM LATE THIS
AFTERNOON THROUGH TONIGHT PRECEDING A COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 5, 12:09 AM EST, 2 hours 51 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-051000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1209 AM EST SAT APR 5 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 AM EST SATURDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Apr 5, 1:20 AM EST, 1 hour 40 minutes before
OHZ039>041-048>050-057>059-PAZ020-029-WVZ001>004-050715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EST SAT APR 5 2003

...MORE THUNDERSTORM APPROACH...

A LINE OF THUNDERSTORMS WITH VERY FREQUENT AND DANGEROUS LIGHTNING IS
MOVING INTO THE AREA. THESE STORMS HAVE BRIEF HEAVY RAIN...WIND GUSTS
TO 50 MPH...AND SMALL HAIL. THE STORMS MAY INCREASE IN INTENSITY. A
WARNING MAY BE NEEDED IN THE NEXT FEW HOURS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 A M.
Special weather statement, Apr 5, 2:17 AM EST, 43 minutes before
PAZ014-021-022-030-050815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 AM EST SAT APR 5 2003

...THUNDERSTORMS WITH STRONG WINDS MOVING THROUGH AREA...

A LINE OF THUNDERSTORMS WITH STRONG WINDS AND FREQUENT AND DANGEROUS
LIGHTNING IS MOVING THROUGH THE AREA. THESE STORMS CONTAIN BRIEF HEAVY
RAIN...WIND GUSTS TO AROUND 50 MPH...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM.
Special weather statement, Apr 5, 2:45 AM EST, 15 minutes before
PAZ016-023-050845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 AM EST SAT APR 5 2003

...STRONG THUNDERSTORMS ARE MOVING THROUGH THE REGION...

THUNDERSTORMS WITH STRONG WINDS...BRIEF HEAVY RAINS AND FREQUENT
LIGHTNING ARE MOVING RAPIDLY EASTWARD THROUGH INDIANA AND JEFFERSON
COUNTIES IN PENNSYLVANIA. THE STORMS WILL CONTAIN WIND GUSTS TO AROUND
50 MPH. SMALL HAIL IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM.

The radar

The Pittsburgh radar (KPBZ), 52 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
April 5, 3:00 AM EST
Where
Westmoreland County, Adamsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$75,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.300, -79.683

Several businesses in a row lost their roofs to a thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351625.